Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 37, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 1997, 4:47 PM EDT for Barry County, Eaton County, Ionia County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1997, 4:47 PM EDT (20:47 UTC)
- Expired
- Jun 13, 1997, 5:50 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Barry County, MI, Eaton County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:50 PM EDT | Thunderstorm Wind | Lake Odessa, MI | Numerous trees downed and pea-sized hail reported from a severe thunderstorm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 132048 RRA SVRGRR MIC015-045-067-132150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 447 PM EDT FRI JUN 13 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN IONIA COUNTY - SOUTH CENTRAL LOWER MICHIGAN NORTHEASTERN BARRY COUNTY - SOUTHWESTERN LOWER MICHIGAN EATON COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 550 PM EDT * SOME LOCATIONS AFFECTED WOODLAND AROUND 450 PM EDT WOODBURY AROUND 455 PM EDT SUNFIELD AROUND 510 PM EDT VERMONTVILLE AROUND 520 PM EDT * AT 446 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 22 MILES NORTHWEST OF CHARLOT<TE OR 3 MILES NORTH OF WOODLAND MOVING SOUTHEAST AT 15 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! DCZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:41 AM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jun 13, 11:41 AM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1142 AM EDT FRI JUN 13 1997 PLAN TO UPDATE FORECAST TO UPDATE WORDING A BIT...BUT WILL STRAY LITTLE FROM THE MAIN IDEA LAID OUT IN MORNING PACKAGE. COLD FRONT DRAPED ACROSS CENTRAL LOWER RATHER ILL DEFINED...APPEARS TO LIE ROUGHLY FROM SAGINAW BAY WEST TO NEAR PENTWATER AT 15Z. KGRR 88D PICKING UP A FEW CONVECTIVE SHOWERS FROM CENTRAL LAKE MICHIGAN EAST TOWARD LDM. WITH FRONT DROPPING INTO NORTHERN PORTION OF CWA...WILL REMOVE PRECIPITATION CHANCES FROM NORTHERN TIER OF COUNTIES (MASON-LAKE-OSCEOLA-CLARE PLUS ISABELLA AND MECOSTA) AND KEEP CHANCE POPS GOING OVER REMAINDER OF FORECAST AREA GIVEN INSTABILITY (MODIFIED 12Z DTX SOUNDING YIELDS CAPES TO 1500 J/KG) AND CURRENT SHOWER DEVELOPMENT. SPC HAS DROPPED SLIGHT RISK FOR LOWER MICHIGAN AND THIS SEEMS REASONABLE. SEE NO REAL DIFFERENCE FROM PAST SEVERAL DAYS...WITH DECENT INSTABILITY BUT NO SHEAR AND RELATIVELY WEAK WINDS ALOFT. EXPECT MORE PULSE TYPE STORMS THIS AFTERNOON...WITH HAIL BEING MAIN THREAT DUE TO FAVORABLE WBZ HEIGHTS. 12Z SOUNDINGS SUPPORT CURRENT TEMPERATURE FORECAST...WITH MOST AREAS SOUTH OF THE FRONT (AND AWAY FROM THE LAKE) APPROACHING 80 DEGREES. BORIS
In the hours before
Special weather statement, Jun 13, 12:07 PM EDT, 4 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-141200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1207 PM EDT FRI JUN 13 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WEAK COLD FRONT STRETCHING ACROSS CENTRAL LOWER MICHIGAN FROM SAGINAW BAY TO NEAR PENTWATER AT MIDDAY...WILL CONTINUE TO DRIFT SOUTH ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON AND INTO EARLY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT...WITH AFTERNOON THUNDERSTORM DEVELOPMENT CONFINED TO AREAS SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT. THE THREAT FOR THUNDERSTORMS WILL END BY 1000 PM AS THE COLD FRONT SINKS INTO NORTHERN PORTIONS OF INDIANA AND OHIO. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THUNDERSTORM MOVEMENT WILL BE TOWARD THE SOUTHEAST AROUND 20 MPH. ORGANIZED SEVERE THUNDERSTORM ACTIVITY IS NOT EXPECTED. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN. BORIS
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.